Eliminating the Burn of Heartburn

Do you often feel a burning sensation in your chest after enjoying Indian food or several helpings at a Thanksgiving feast? If you experience heartburn, you’re not alone. Hear from a few Johns Hopkins experts on how to safely manage heartburn and whether it really has anything to do with your heart in today’s Ask the Expert.

For more information, visit the Johns Hopkins Division of Gastroenterology and Hepatology’s website at hopkinsmedicine.org/gi.

 

What is heartburn? Does it affect my heart?

Heartburn is typically described as a burning discomfort in the mid-to-upper chest that can also feel like pressure or bloating. It can be accompanied by acid reflux and often occurs after eating a big meal. About 20 percent of Americans will have acid reflux symptoms at least once a week, while half will experience these symptoms once a year.

Heartburn is one of many symptoms associated with gastroesophageal reflux disease (GERD), which can include acid reflux as well.

The difference between heartburn and heart problems is often found in the symptoms. Symptoms of heart trouble often follow a period of walking or exerting yourself and continue in increasing frequency as you continue to move around. Symptoms may include shortness of breath and pain in the neck, jaw, arm or shoulder.

When should I see a doctor?

Heartburn should be of concern if you experience it more than two to three times a week, for more than two weeks at a time, or if it doesn’t go away after taking antacids.

Gastroenterologist John Clarke also says that the big worry with heartburn is the irritation of the esophagus, strictures or possible Barrett’s esophagus or esophageal cancer. You should also consider seeing a doctor if you have symptoms accompanying heartburn such as weight loss or difficulty swallowing, if you’re older than 50, or if you have a family history of Barrett’s esophagus or esophageal cancer. Your doctor may recommend an endoscopic screening to rule out one these conditions.

Is it safe to take medications to treat heartburn?

Ellen Stein, assistant professor of medicine, says that the risk of not treating heartburn is pretty low compared to benefits, so if you have a good reason to take the medication, you shouldn’t have to worry about taking them.

Stein suggests Tums or Malox for infrequent heartburn, though more frequent symptoms may require a more daily medication or even a prescription medication, such as Zantac, Prilosec and Ranitidine.

Some studies have shown risks after long-term heartburn medication use, including osteoporosis, low levels of calcium, magnesium and phosphorous, and increased risk of some infections. Talk to your doctor about your concerns and before starting any long-term medications.

What are some alternatives to medication?

Some people may not want to rely on medication to fix their heartburn symptoms. Here are a few lifestyle changes and suggestions to consider that can help alleviate heartburn symptoms.

  • Lose weight – Losing as little as 5 percent of total body weight can be very effective
  • Cut back on coffee, soda and other acidic foods, which can exacerbate heartburn
  • Stop smoking and drink alcohol in moderation
  • Eat smaller quantities of food
  • Leave at least two hours between a meal and lying down
  • Don’t eat late at night

Remember, medication can’t always compensate for a Big Mac and fries at 10 p.m., according to Stein!

 

Resources for this Ask the Expert included:

Eating Well for Digestive Health, Johns Hopkins Medicine Health Library
“Feeling the Burn,” Johns Hopkins Health, winter 2010
Heartburn Q&A with Ellen Stein, Johns Hopkins Medicine YouTube channel

VN:F [1.9.17_1161]
Rating: 5.0/5 (1 vote cast)

Eliminating the Burn of Heartburn, 5.0 out of 5 based on 1 rating

No Comments

Leave a Comment

You can use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Johns Hopkins Medicine does not necessarily endorse, nor does Johns Hopkins Medicine edit or control, the content of posted comments by third parties on this website. However, Johns Hopkins Medicine reserves the right to remove any such postings that come to the attention of Johns Hopkins Medicine which are deemed to contain objectionable or inappropriate content.

Previous post:

Next post: